Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 23, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 22, 2012, 9:02 PM CDT for LaMoure County, Stutsman County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2012, 9:02 PM CDT (02:02 UTC)
- Expired
- May 22, 2012, 9:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties LaMoure County, ND, Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 136 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 4:03 PM CDT | Tornado Watch | SPC | 7 hr |
| May 22, 5:54 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1372 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1878 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
198
WUUS53 KBIS 230202
SVRBIS
NDC045-093-230230-
/O.NEW.KBIS.SV.W.0023.120523T0202Z-120523T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
902 PM CDT TUE MAY 22 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA
SOUTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA
* UNTIL 930 PM CDT
* AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL. THIS
STORM WAS LOCATED NEAR MILLARTON...OR 17 MILES SOUTH OF
JAMESTOWN...AND MOVING NORTHEAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
MONTPELIER AND YPSILANTI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR EASTERN NORTH DAKOTA.
LAT...LON 4655 9887 4670 9890 4692 9844 4685 9842
4664 9843
TIME...MOT...LOC 0202Z 244DEG 48KT 4670 9874
WIND...HAIL <50MPH 1.75IN
$$
SCHECK2 follow-up statements
488
WWUS53 KBIS 230210
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
910 PM CDT TUE MAY 22 2012
NDC045-093-230230-
/O.CON.KBIS.SV.W.0023.000000T0000Z-120523T0230Z/
LAMOURE ND-STUTSMAN ND-
910 PM CDT TUE MAY 22 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
STUTSMAN AND NORTH CENTRAL LAMOURE COUNTIES UNTIL 930 PM CDT...
AT 907 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MILLARTON...OR 15 MILES SOUTH OF JAMESTOWN...MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
MONTPELIER AND YPSILANTI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
&&
LAT...LON 4655 9887 4670 9890 4692 9844 4685 9842
4664 9843
TIME...MOT...LOC 0210Z 250DEG 35KT 4670 9870
WIND...HAIL 60MPH 1.75IN
$$
SCHECK239
WWUS53 KBIS 230223
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
923 PM CDT TUE MAY 22 2012
NDC045-093-230233-
/O.EXP.KBIS.SV.W.0023.000000T0000Z-120523T0230Z/
LAMOURE ND-STUTSMAN ND-
923 PM CDT TUE MAY 22 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STUTSMAN AND
NORTH CENTRAL LAMOURE COUNTIES HAS BEEN REISSUED...
PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR
STUTSMAN AND LAMOURE COUNTIES.
LAT...LON 4655 9887 4670 9890 4692 9844 4685 9842
4664 9843
TIME...MOT...LOC 0223Z 250DEG 35KT 4674 9852
$$
SCHECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:03 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 22, 7:03 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 703 PM CDT TUE MAY 22 2012 .DISCUSSION...JUST REMOVED WILLIAMS/DIVIDE COUNTIES FROM TORNADO WATCH. BRIEF CLEARING BEHIND FRONT IN NORTHWEST ND...HOWEVER ANOTHER AREA OF CLOUDS AND SHRA/TSRA APPROACHING SOUTHWEST ND FROM MONTANA SUPPORTED BY LEFT EXIT REGION OF H25 90KT JET STREAK. THIS AREA OF ACTIVITY IS EXPECTED TO BE NON-SEVERE OVER SW ND...SEE SPC MESOSCALE DISCUSSION FOR ADDITIONAL DETAILS. OTHERWISE TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF NORTHERN AND CENTRAL ND THROUGH 11 PM CDT AND SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1 AM CDT FOR SOUTHEASTERN CWA. MAIN ACTIVITY THUS FAR HAS BEEN IN NORTHWEST AREAS...INCLUDING A TORNADO WARNING EARLIER ON CELL IN MOUNTRAIL COUNTY. BEST INSTABILITY AND SHEAR REMAIN ALONG AND AHEAD OF LOW PRESSURE SYSTEM/FRONTAL BOUNDARY SO RISK OF SEVERE/TORNADIC STORMS CONTINUES ACROSS THE WATCH AREAS. WILL UPDATE GRIDS SHORTLY TO ACCOUNT FOR LATEST TRENDS WITH SOME MINOR TWEAKS TO POPS. && .AVIATION...MAINLY VFR CONDITIONS EXPECTED BUT CONVECTION NEAR TAF LOCATIONS COULD LEAD TO BRIEF MVFR CONDITIONS THIS EVENING. HAVE CONTINUED TEMPO GROUPS FOR THUNDERSTORMS NEAR MINOT AND NEAR JAMESTOWN LATER THIS EVENING. WINDS HAVE SHIFTED FROM THE WEST AT WILLISTON. AS THE LOW PRESSURE SYSTEM CONTINUES EASTWARD...THE REMAINING LOCATIONS WILL ALSO SEE WINDS SHIFT TO THE WEST THROUGH WEDNESDAY AFTERNOON. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && JNS
Hazardous weather outlook, May 22, 4:50 PM CDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 450 PM CDT TUE MAY 22 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-232200- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 450 PM CDT TUE MAY 22 2012 /350 PM MDT TUE MAY 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TUESDAY EVENING FROM NORTHWEST NORTH DAKOTA...INCLUDING DIVIDE AND WILLIAMS COUNTIES THROUGH NORTH CENTRAL...CENTRAL AND EASTERN PORTIONS OF THE STATE. THE THREAT FOR SEVERE THUNDERSTORMS WILL BE LOW ACROSS SOUTHWESTERN NORTH DAKOTA. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL...STRONG WIND GUSTS GREATER THAN 60 MPH AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY REPORTS OF SEVERE WEATHER OR STORM DAMAGE TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. JNS
In the hours before
Special weather statement, May 22, 8:24 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 824 PM CDT TUE MAY 22 2012 NDZ004-230230- BOTTINEAU- 824 PM CDT TUE MAY 22 2012 ...SPECIAL WEATHER STATEMENT... AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL BOTTINEAU COUNTY...MOVING NORTHEAST AT 30 MPH. FUNNEL CLOUDS...NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
Local storm report, May 22, 8:28 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
828 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL WISHEK 46.26N 99.56W
05/22/2012 M1.00 INCH MCINTOSH ND TRAINED SPOTTER
SMALL AMOUNT OF 1 INCH HAIL
&&
MMATHEWSLocal storm report, May 22, 8:38 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
838 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL 5 N GACKLE 46.70N 99.14W
05/22/2012 E1.25 INCH STUTSMAN ND LAW ENFORCEMENT
&&
AYDLocal storm report, May 22, 8:42 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
842 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL WISHEK 46.26N 99.56W
05/22/2012 E1.75 INCH MCINTOSH ND TRAINED SPOTTER
HAIL LASTED AROUND 7 MINUTES
&&
MMATHEWSLocal storm report, May 22, 8:43 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
843 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL WISHEK 46.26N 99.56W
05/22/2012 M2.00 INCH MCINTOSH ND TRAINED SPOTTER
HAIL ALMOST COVERING THE GROUND
&&
MMATHEWSLocal storm report, May 22, 9:02 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
902 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 2 S WINDSOR 46.87N 99.04W
05/22/2012 E1.75 INCH STUTSMAN ND EMERGENCY MNGR
GOLF BALL SIZED HAIL REPORTED
&&
MMATHEWSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:19 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 56 min |
| May 22, 8:03 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 42 min |
| May 22, 8:09 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 36 min |
| May 22, 8:12 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, McIntosh | 33 min |
| May 22, 8:40 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 41 min |
| May 22, 8:41 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Logan, Stutsman | 49 min |
| May 22, 8:42 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau | 33 min |
| May 22, 9:19 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 56 min |
| May 22, 9:26 PM CDT | Tornado Warning | BIS | LaMoure, Stutsman | 13 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.